Sympathomimetic Toxicity Workup

  • Author: Paul Kolecki, MD, FACEP; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Apr 28, 2015
 

Laboratory Studies

Drugs levels generally are not helpful.

Routine screening for other potentially treatable toxins is recommended (eg, acetaminophen, salicylate).

Obtaining electrolytes, BUN, creatinine, bedside (eg, Accu-Chek) and laboratory blood sugar, and an anion gap measurement is recommended. Special attention should be given to the sodium level, as there are reports of hyponatremia associated with the use of ecstasy. Significant free-water intake along with sodium loss from excessive dancing (eg, rave dancing) may contribute to the development of hyponatremia.

Measure total creatinine kinase (CK) levels to check for rhabdomyolysis. Risk factors for developing rhabdomyolysis include delirium, seizures, coma, hypotension, cardiac dysrhythmia, and cardiac arrest.

Performing a urine drug screen is recommended. Urine drug screening for cocaine is fairly sensitive and specific and typically can detect the presence of cocaine if used in the past 1-3 days. Drug screening for amphetamines, however, is not as specific. Standard drug screening typically does not detect the presence of bath salts.

Next

Imaging Studies

Consider a CT scan of the head to rule out intracerebral bleeds in unresponsive patients or those with focal neurologic deficits.

Previous
Next

Other Tests

Obtain an electrocardiogram (ECG) to check for evidence of myocardial ischemia and dysrhythmias. Cardiac markers (eg, CPK-MB, troponin) are also appropriate to screen for cardiac injury.[5]

Previous
 
 
Contributor Information and Disclosures
Author

Paul Kolecki, MD, FACEP Associate Professor, Department of Emergency Medicine, Director of Undergraduate Emergency Medicine Student Education, Thomas Jefferson University Hospital, Jefferson Medical College of Thomas Jefferson University; Consultant, Philadelphia Poison Control Center

Paul Kolecki, MD, FACEP is a member of the following medical societies: Alpha Omega Alpha, American College of Emergency Physicians

Disclosure: Nothing to disclose.

Specialty Editor Board

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart and St Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

Fred Harchelroad, MD, FACMT, FAAEM, FACEP Attending Physician in Emergency Medicine, Excela Health System

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Additional Contributors

Mark S Slabinski, MD, FACEP, FAAEM Vice President, EMP Medical Group

Mark S Slabinski, MD, FACEP, FAAEM is a member of the following medical societies: Alpha Omega Alpha, American Academy of Emergency Medicine, American College of Emergency Physicians, American Medical Association, Ohio State Medical Association

Disclosure: Nothing to disclose.

References
  1. Bronstein AC, Spyker DA, Cantilena LR Jr, Green JL, Rumack BH, Dart RC. 2011 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 29th Annual Report. Clin Toxicol (Phila). 50:911-1164.

  2. Swanson SM, Sise CB, Sise MJ, Sack DI, Holbrook TL, Paci GM. The scourge of methamphetamine: impact on a level I trauma center. J Trauma. 2007 Sep. 63(3):531-7. [Medline].

  3. Wood DM, Davies S, Greene SL, Button J, Holt DW, Ramsey J, et al. Case series of individuals with analytically confirmed acute mephedrone toxicity. Clin Toxicol (Phila). 2010 Nov. 48(9):924-7. [Medline].

  4. Centers for Disease Control and Prevention. Emergency department visits after use of a drug sold as "bath salts" --- michigan, november 13, 2010--march 31, 2011. MMWR Morb Mortal Wkly Rep. 2011 May 20. 60(19):624-7. [Medline].

  5. Schwartz BG, Rezkalla S, Kloner RA. Cardiovascular effects of cocaine. Circulation. 2010 Dec 14. 122(24):2558-69. [Medline].

  6. Bronstein AC, Spyker DA, Cantilena LR Jr, Green J, Rumack BH, Heard SE. 2006 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS). Clin Toxicol (Phila). 2007 Dec. 45(8):815-917. [Medline].

  7. Budisavljevic MN, Stewart L, Sahn SA. Hyponatremia associated with 3,4-methylenedioxymethylamphetamine ("Ecstasy") abuse. Am J Med Sci. 2003 Aug. 326(2):89-93. [Medline].

  8. Chiang WK. Amphetamines. Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 7th ed. New York: McGraw-Hill; 2002. 2002: 1020-1033.

  9. Curry SC, Mills KC, Graeme KA. Neurotransmitters. Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 7th ed. New York, NY: McGraw-Hill; 2002. 133-165.

  10. Duffy MR, Ferguson C. Role of dantrolene in treatment of heat stroke associated with Ecstasy ingestion. Br J Anaesth. 2007 Jan. 98(1):148-9. [Medline].

  11. Hollander JE, Henry TD. Evaluation and management of the patient who has cocaine-associated chest pain. Cardiol Clin. 2006 Feb. 24(1):103-14. [Medline].

  12. Hollander JE, Hoffman RS. Cocaine. Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 7th ed. New York, NY: McGraw-Hill; 2002. 1004-1019.

  13. Kolecki P. Inadvertent methamphetamine poisoning in pediatric patients. Pediatr Emerg Care. 1998 Dec. 14(6):385-7. [Medline].

  14. Lineberry TW, Bostwick JM. Methamphetamine abuse: a perfect storm of complications. Mayo Clin Proc. 2006 Jan. 81(1):77-84. [Medline].

  15. Paredes VL, Rea TD, Eisenberg MS. Out-of-hospital care of critical drug overdoses involving cardiac arrest. Acad Emerg Med. 2004 Jan. 11(1):71-4. [Medline].

  16. Sue YM, Lee YL, Huang JJ. Acute hyponatremia, seizure, and rhabdomyolysis after ecstasy use. J Toxicol Clin Toxicol. 2002. 40(7):931-2. [Medline].

 
Previous
Next
 
 
Medscape Consult
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.